Are Your Birth Control Pills Hurting Your Sex Drive?
1. Libido Loss
Scan the list of side effects that comes with your birth control pills -- you know, the piece of paper that you toss in the trash every month. That little insert will tell you that oral contraceptives can cause everything from weight gain and breast tenderness to nausea, dizziness and...loss of libido? Come to think of it, you did start feeling a little different when you began taking these things. Could your birth control be preventing pregnancy in a way you hadn't planned?
According to some women who have experienced a drop in sex drive while on the pill, the answer is yes. Lisa*, a 33-year-old Web designer from New York City, blames oral contraceptives for a year-long libido malfunction she experienced after moving in with her now-husband. "When I realized I had no drive at all, I talked to my doctor, who said it was possible that it was the pill" causing the problem. "So I stopped taking it and used a barrier method, and things got really good again."
So good, in fact, that Lisa and her husband that decided she needed to go back on the pill. At that point, "I thought it must have been something else that lowered my drive [the first time], like stress from my job, or being tired," she explains. But when she started on oral contraceptives -- this time, on a different brand of pill -- she once again felt her libido waning. "I gave it a good try," she says, "but I feel better not being on it."Examining the Data
Lisa isn't alone. Thirty percent of American women suffer from a diminished sex drive, and some experts (as well as non-experts) will tell you that the pill is often to blame. Studies have linked oral contraceptive use to decreased levels of androgens -- the class of hormones, including testosterone, thought to drive both male and female sexuality. Birth control pills also alter a woman's natural estradiol fluctuations (the group of hormones that includes estrogen), which many ob-gyns consider the main source of female libido. When you're on the pill, your hormonal balance changes -- and consequently, your desire for sex might change, too.
But don't throw out your pills just yet. Many studies have examined the effect of hormonal birth control on sex drive, but few have been conclusive, says Anne R. Davis, MD, MPH, assistant clinical professor of obstetrics and gynecology at Columbia University Medical Center in New York, who published a review of 40 years' worth of literature on contraceptive-libido studies. Different studies' results vary widely, Dr. Davis found. "When women are on the pill, three things can happen: their libido can go up, their libido can stay the same, or their libido can go down," she explains.
* Names have been changed to protect privacy.
What do you think of this story? Leave a Comment.